Hail, Phillips
- When
- May 21, 11:55 PM CST
- Where
- Phillips County, Logan
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.667, -99.567
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 21, 8:07 PM CST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 907 PM CDT SUN MAY 21 2006 .DISCUSSION...LATEST RADAR DATA SHOWS A CLUSTER OF STRONG CONVECTION AT THE NOSE OF RETURNING DEEP BOUNDARY LAYER MOISTURE OVER SOUTHWEST NEB AND NORTHWEST KS. THIS CONVECTION HAS BEEN VERY SLOW TO PROGRESS EAST THIS EVENING AS DEEP LAYER SHEAR AND STEERING FLOW IS FAIRLY WEAK ACROSS THIS AREA. HOWEVER...THIS CONVECTION IS STARTING TO NUDGE INTO AREAS WEST OF HIGHWAY 283 THIS EVENING AND ANTICIPATE THE CONVECTION WILL RIDE SOUTHEAST ALONG THE NORTHERN EDGE OF THE 850MB THETA E AXIS INTO THE OVERNIGHT HOURS. THIS SHOULD PUT THE BEST CHANCE OF CONVECTION MAINLY OVER NORTH CENTRAL KANSAS OVERNIGHT ALTHOUGH AREAS SOUTH OF A HOLDREGE TO SUPERIOR LINE WILL HAVE A DECENT SHOT AS WELL. SEVERE THREAT SHOULD BE FAIRLY ISOLATED AS NOCTURNAL NATURE OF CONVECTION ALONG WITH WEAK DEEP LAYER EFFECTIVE SHEAR TO MINIMIZE STRENGTH OF THUNDERSTORMS. && .PREV DISCUSSION... (ISSUED 258 PM CDT SUN MAY 21 2006) SHORT TERM...TONIGHT THROUGH 12Z WEDNESDAY. FORECAST CHALLENGE CONTINUES TO BE PROBABILITY OF PRECIPITATION. CONVECTION HAS ALREADY STARTED FIRING IN EASTERN WYOMING AND WILL SLIDE EAST AS THE NIGHT PROGRESSES. LATEST GFS SOLUTION SHOWS THE MCS WITH A TRACK FARTHER TO THE NORTHEAST WHICH WOULD NAIL CENTRAL CWA. I THINK THAT THE GFS SEEMS TO BE INITIATING THE CONVECTION A BIT TOO FAR NORTH IN THE HIGH PLAINS...BUT CAN NOT RULE OUT A SOLUTION WHICH MAY CLIP THE CENTRAL AND EAST SO LEFT THE POPS THE WAY THEY WERE THERE AND RAISED THEM IN THE SOUTHWEST. I ALSO DELAYED THE TIMING OF POPS TO OVERNIGHT AND TOOK OUT OF EARLY TO MID EVENING POPS. UPPER RIDGE AXIS LIES OVER THE ROCKIES BUT WILL SLIDE EAST AND BE OVER OUR AREA BY MONDAY AFTERNOON AND EVENING AS A STRONG WAVE SLAMS INTO THE BASE OF THE RIDGE IN THE SOUTHWESTERN UNITED STATES. FOR MONDAY NIGHT IT LOOKS LIKE MORE OF A BROAD CHANCE OF PRECIPITATION WITH ISENTROPIC LIFT OCCURRING. WILL WORK FROM THE WEST AND EXIT TO THE NORTHEAST BY TUESDAY MORNING. SHOULD HAVE A DRY PERIOD ON TUESDAY UNTIL WAVE APPROACHES. THE BEST CHANCE FOR PRECIPITATION GENERALLY WILL BE IN ASSOCIATION WITH THIS WAVE AS IT MOVES NORTHEAST FROM TUESDAY AFTERNOON INTO TUESDAY NIGHT WITH AN ASSOCIATED COLD FRONT MOVING THROUGH. IT NOW LOOKS AS IF OUR SOUTHERN CWA WILL HAVE A LOWER CHANCE OF PRECIPITATION ON TUESDAY AFTERNOON AND EVENING AS THE DYNAMICS OF THE WAVE WILL BE FOCUSED TO THE NORTH AS A CLOSED LOW DEVELOPS IN THE NORTHERN PLAINS...EMBEDDED WITHIN THE UPPER RIDGE. ALSO IT APPEARS THAT SEVERE WEATHER WILL BE A POSSIBILITY ON TUESDAY AFTERNOON AND EVENING WITH GOOD LOW-LEVEL JET SHAPING UP AND A CHANCE THAT WE MIGHT CATCH THE FRONT RIGHT QUADRANT OF THE UPPER JET...ESPECIALLY IN THE NORTH AND NORTHEAST WITH DECENT 850 MB DEWPOINTS PROGGED IN THE EAST. MOISTURE WILL BE THERE AND THE LOW WILL BE INTENSIFYING. LOOKS LIKE WET BULB ZERO LEVEL WILL BE QUITE HIGHT SO MY GUESS IS THAT DAMAGING WIND WOULD BE THE BIGGEST THREAT. THERE ARE MODEL DIFFERENCES HOWEVER WITH THE NAM ADVERTISING WAVE DYNAMICS FOCUSED FARTHER SOUTH AND PROGRESSING SLOWER. THERE WILL PROBABLY BE A SIGNIFICANT CAP TO BREAK...SO IT STILL LOOKS LIKE THE BEST SHOT AT ANYTHING SEVERE WILL BE NORTH. LONG TERM...12Z WEDNESDAY THROUGH SUNDAY. MAIN FORECAST CONCERNS WILL BE TEMPERATURES AND A SYSTEM THAT WILL BE AFFECTING THE AREA FROM THURSDAY THROUGH SUNDAY. WEAK UPPER RIDGE BUILDS INTO THE FORECAST AREA ON WEDNESDAY. AS LOW PRESSURE DEVELOPS ALONG THE WEST COAST THE FLOW BECOMES MORE ZONAL THE LATTER PORTION OF THE WEEK. AS THE LOW MOVES ONTO THE COAST THE RESULTING FLOW ACROSS THE AREA IS FROM THE SOUTHWEST LATE IN THE WEEKEND. SURFACE LOW PRESSURE DEVELOPS IN THE NORTHERN ROCKIES THURSDAY NIGHT. THIS SURFACE LOW WILL AFFECT THE WEATHER THROUGH THE WEEKEND. EVEN WITH THE WEAK RIDGING...TEMPERATURES WILL BE SOMEWHAT COOLER ON WEDNESDAY AFTER THE COLD FRONT MOVES THROUGH. ON THURSDAY THERE SHOULD BE LITTLE CHANGE IN THE TEMPERATURES FROM WEDNESDAY. RETURN FLOW BEGINS THURSDAY NIGHT...AS THE LOW DEVELOPS TO THE WEST. A STRONG 850MB JET INCREASES DURING THE NIGHT BRINGING IN SOME MOISTURE. THE MOISTURE REMAINS ABOVE THE SURFACE AND EVEN WITH THE LLJ APPROACHING 50 KTS...EXPECT THAT THERE WOULD ONLY BE VERY ISOLATED ELEVATED CONVECTION. THERE IS NOT MUCH FOR UPPER LEVEL SUPPORT AND THE SURFACE FRONT REMAINS TOO FAR TO THE WEST TO PROVIDE A FOCUS FOR ANY ACTIVITY. WILL CONTINUE WITH A DRY FORECAST DUE TO THE LOW CONFIDENCE IN THE AMOUNT OF ACTIVITY. THE SURFACE LOW IS SLOW TO MOVE EAST...AND DURING THE REMAINDER OF THE PERIOD IS NEARLY STATIONARY TO THE WEST OF THE FORECAST AREA. WITH SOUTH/SOUTHWEST WINDS ACROSS THE AREA FOR SEVERAL DAYS...EXPECT THAT THE TEMPERATURES WILL BE QUITE A BIT WARMER THAN GUIDANCE VALUES. BUMPED UP TEMPERATURES...ESPECIALLY IN THE SOUTHERN PART OF THE FORECAST AREA...FOR FRIDAY AND SATURDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AWJ
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 847 PM CDT SUN MAY 21 2006 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 221200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 847 PM CDT SUN MAY 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT A CLUSTER OF STRONG THUNDERSTORMS OVER THE HIGH PLAINS IS EXPECTED TO SLIDE EAST TO SOUTHEAST ACROSS PORTIONS OF THE OUTLOOK AREA THIS EVENING AND OVERNIGHT. THE BEST CHANCE FOR THUNDERSTORMS WILL EXIST AFTER 10 PM SOUTH OF A LINE EXTENDING FROM HOLDREGE IN PHELPS COUNTY NEBRASKA TO MANKATO IN JEWELL COUNTY KANSAS. NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED OUT OF THESE STORMS...ALTHOUGH AN ISOLATED STORM OR TWO MAY PRODUCE HAIL UP TO THE SIZE OF NICKELS SOUTH OF THE ABOVE MENTIONED LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS OVER MOST OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS AT SOME POINT LATE MONDAY NIGHT THROUGH TUESDAY NIGHT. SOME STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE LATE TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1202 AM CDT MON MAY 22 2006 KSZ017-220545- ROOKS- 1202 AM CDT MON MAY 22 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ROOKS COUNTY... AT MIDNIGHT CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF NICODEMUS TO BOGUE TO 12 MILES NORTHEAST OF VODA...AND MOVING EAST AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS LINE OF STORMS INCLUDE... PALCO... ZURICH... PLAINVILLE... STOCKTON... CODELL... WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1219 AM CDT MON MAY 22 2006 KSZ005-NEZ083-220600- HARLAN-PHILLIPS- 1219 AM CDT MON MAY 22 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARLAN AND PHILLIPS COUNTIES... AT 1217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LONG ISLAND...OR 17 MILES NORTHEAST OF NORTON...AND MOVING EAST AT 20 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... LONG ISLAND... WOODRUFF... ALMA... DIME SIZE HAIL IS EXPECTED WITH THIS STORM...MAINLY ACROSS NORTHWEST PHILLIPS COUNTY AND NEAR THE STATE LINE...ESPECIALLY ALONG HIGHWAY 383. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1241 AM CDT MON MAY 22 2006 KSZ005-220630- PHILLIPS- 1241 AM CDT MON MAY 22 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR PHILLIPS COUNTY... AT 1238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PRAIRIE VIEW...OR 16 MILES EAST OF NORTON...AND MOVING EAST AT 15 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... LONG ISLAND... WOODRUFF... LOGAN... DIME SIZE HAIL IS EXPECTED WITH THIS STORM...EXPECIALLY OVER THE FAR WESTERN SECTIONS OF PHILILPS COUNTY. WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE AS WELL.
The Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 05:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506125.